Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » Just been prescribed Pred and am worried sick


02-22-2012, 02:31 PM   #1
lesley1009
New Member
 
Join Date: Oct 2011
Location: London, United Kingdom
Just been prescribed Pred and am worried sick

Have had terrible pain for almost a year and was hospitalised last week. Have been prescribed 40mg a day for a month and the gastro consultant sees this as a step to take to control inflammation before thinking about surgery - which I appreciate - but am hearing so many horror stories that I'm almost frightened to take it.

I'm especially worried as I run my own business and am scared of the impact any side effects may have - but I also need the pain to stop as this is also having an impact - so I suppose it's six of one and half a dozen of the other!

Any advice is appreciated!
02-22-2012, 02:36 PM   #2
Lisa
Adminstrator
 
Lisa's Avatar
 
Join Date: Apr 2010
Location: New York

My Support Groups:
Although many have side effects - the worst I remember from the MANY times I've been on it was the moon face.....I've had bone scans done, no damage there.....and I've been as high as 80 mg dosages!
__________________

30 plus years and counting with UC/Crohn's!
on remicade since 11/05

While my experiences may not be what everyone has had- I feel it is worthwhile to share any and all experiences that may be beneficial to others.
02-22-2012, 02:42 PM   #3
lesley1009
New Member
 
Join Date: Oct 2011
Location: London, United Kingdom
Many thanks! Think I can cope with the moon face but not so sure about insomnia, mania and depression!
02-22-2012, 02:46 PM   #4
xX_LittleMissValentine_Xx
Moderator
 
xX_LittleMissValentine_Xx's Avatar
 
Join Date: May 2009
Location: Reading, United Kingdom

My Support Groups:
I agree that the worst side effect I have had is the moon face!
I tend to think of steroids as a bit of a wonder drug, even though I hate them!
When I've not been feeling well they pick me up almost immediately but they just go on for so long! I hate the thought of having a moon face and my body being dependant on them. But other than that they do work.
Last time I was on them I had a bit of sickness from withdrawal symptoms but that was it.
I'm on them again temporally at the moment and so far its only been hunger.
Good luck!
__________________
~Holly~
Diagnosed with CD March 08 at 17
Currently on:
Infliximab

Past:
Pentasa
Prednisolone
Azathioprine

My blog: http://hollysbloggyness.blogspot.com/
02-22-2012, 02:49 PM   #5
DanHerefordshire
 
 
DanHerefordshire's Avatar
 
Join Date: May 2010
Location: Herefordshire Uk
im in the exact same boat as you 40mg a day for 8 weeks then taper.. also running my own business



if your anything like me you will be up reading this forum at 4 in the morning still lol...in the day at work lots more can get done so much more energy but mistakes are easily made as it easy to drift off into a daze.... emotions can be sometimes triggered and feel a bit sad by something that would usually not be that bad..

in genral though its really ok lots more energy and a nice appetite

how many hours are you working a day on them
__________________
Diagnosed 2002, crohns of the dudoneum, ele--"mental" diet six months of my life
omeprazole predesoline.. resection surgery X1 balloon dilation x2
still keep bouncing back!!
02-22-2012, 02:52 PM   #6
Astra
Moderator
 
Astra's Avatar
 
Join Date: Jan 2010
Location: St Helens, Merseyside, United Kingdom

My Support Groups:
Hiya Lesley

You might be pleasantly surprised, I know I was!
The energy this med gave me was amazing, I felt that I could move mountains. I ate everything that wasn't nailed down, felt euphoria and was wizzin me tits off!
No way did I get depressed!
My only problem was trying to taper, took a while, but I got there in the end.
I had peritonitis caused by a blockage, was close to dying the doc said, dunno how true that was.
But Pred saved my life and I avoided the knife, and now 2 years on, I'm in remission.
Oh, take your Pred about 6am to avoid insomnia, if you do get it, don't fight it, just watch rubbish telly til you conk out
good luck xxx
__________________


Joan

Dx Crohn's in TI 2005 symptoms for 15 years prior

BEEN ON -Azathioprine, 6MP, Prednisolone, Pentasa, Budesonide, Metronidazole, Humira, Methotrexate,

NOW ON -Amitriptyline 25mg
21/02/14 Right hemicolectomy surgery




http://www.facebook.com/#!/profile.p...4208290&ref=ts

No-one should make you feel inferior without your consent!

02-22-2012, 03:22 PM   #7
supporter
New Member
 
Join Date: Feb 2012
@lesley,
I do not have crohn's but my brother does. A few months ago he had a bad flare-up and was put in the hospital to bring his weight up. The Dr's put him on a high dose of prednisone (+80mg). Within a week and a half, he developed steroid psychosis. It was the most intense thing I have witnessed from someone I care for. I don't mean to make you worry or become more anxious but I feel like I owe it to people who don't know that this phenomenon exists to bring attention to it. It's percentages of symptoms are very low for 40mg but over 40mg the symptoms increase. I just recommend to do some research and let the people around you know that this exists. After bring hospitalized for psychosis, and after being evaluated, the doctors had a hunch that his actions were due to his steroids and his doses were lowered until his moods stabilized. His moods are stable now but unfortunately his flare-ups are back. I wish you luck and I hope the best for you. I'm on here b/c I'm searching for the best thing for him.
02-22-2012, 04:56 PM   #8
sawdust
Moderator
 
Join Date: Dec 2010
Location: Pennsylvania

My Support Groups:
In my opinion, yes, it has side effects, and yes, they are more pronounced and numerous than any other med I have ever taken; however, I have also found that when I'm in rough enough shape to need prednisone, I will gladly deal with the side effects over the reasons my doc and I have decided for me to be on it again. I hope it gives you the relief you need.
02-22-2012, 08:45 PM   #9
tiloah
Senior Member
 
tiloah's Avatar
 
Join Date: Jun 2010
Location: Seattle, Washington

My Support Groups:
When I took Prednisone it gave me insomnia for a week, but it didn't matter because it gave me enough energy that I didn't need to sleep. I don't recall having any mental side effects like depression (although I was depressed because I was in extreme amounts of pain!) It's certainly worth a try. If you have an extreme reaction from the beginning you can stop taking it. But I would say getting your disease under control should be top priority. I hope it works well for you with minimal side effects.
02-23-2012, 03:01 AM   #10
Cordillia16
 
Join Date: Nov 2010
Location: Abbotsford, British Columbia
Hope it works for you, Lesley.
I had all the side effects while on it and would have gladly taken them all if it had done anything for my Crohn's. Hope it works for you!
02-23-2012, 04:10 AM   #11
lesley1009
New Member
 
Join Date: Oct 2011
Location: London, United Kingdom
Thanks for the messages and support! I'm about to take my first dose and then attempt at least a full day's work - Dan, don't know if this is unrealistic?!
02-23-2012, 05:18 AM   #12
xX_LittleMissValentine_Xx
Moderator
 
xX_LittleMissValentine_Xx's Avatar
 
Join Date: May 2009
Location: Reading, United Kingdom

My Support Groups:
I think if you take them in the morning you will find it easier to carry on as normal.
02-23-2012, 05:21 AM   #13
lesley1009
New Member
 
Join Date: Oct 2011
Location: London, United Kingdom
Am sitting here waiting for something drastic to start happening but feel perfectly fine - so far!!
02-23-2012, 05:34 AM   #14
DanHerefordshire
 
 
DanHerefordshire's Avatar
 
Join Date: May 2010
Location: Herefordshire Uk
Yeah you will be fine especially if the inflamtion has been zapped..they will make you feel much better... you will def notice side effects though but there fine to manage with.
02-23-2012, 05:38 AM   #15
lesley1009
New Member
 
Join Date: Oct 2011
Location: London, United Kingdom
How long did it take for you to notice that you were feeling better?
02-23-2012, 05:42 AM   #16
DanHerefordshire
 
 
DanHerefordshire's Avatar
 
Join Date: May 2010
Location: Herefordshire Uk
it would depend on the level of inflamation every case is different iv had 200mg avery 2 hours for three weeks before then hit remission... then other times its done the job in three days on 40mg a day
02-23-2012, 05:46 AM   #17
lesley1009
New Member
 
Join Date: Oct 2011
Location: London, United Kingdom
Oh that's encouraging - might start to feel human again sooner rather than later!
02-23-2012, 06:59 AM   #18
DanHerefordshire
 
 
DanHerefordshire's Avatar
 
Join Date: May 2010
Location: Herefordshire Uk
Hopefully they will do just the trick for you.
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » Just been prescribed Pred and am worried sick
Thread Tools


All times are GMT -5. The time now is 09:02 AM.
Copyright 2006-2017 Crohnsforum.com